Anticonvulsants (carbamazepine, phenytoin, valproic acid, and many newer agents) are widely used in the management of seizure disorders and some are also used for treatment of mood disorders or pain.
Phenytoin can be given orally or intravenously. Rapid intravenous injection of phenytoin can cause acute myocardial depression and cardiac arrest owing to the solvent propylene glycol (fosphenytoin does not contain this diluent). Chronic phenytoin intoxication can occur following only slightly increased doses because of zero-order kinetics and a small toxic-therapeutic window. Phenytoin intoxication can also occur following acute intentional or accidental overdose. The overdose syndrome is usually mild even with high serum levels. The most common manifestations are ataxia, nystagmus, and drowsiness. Choreoathetoid movements have been described.
Carbamazepine intoxication causes drowsiness, stupor and, with high levels, atrioventricular block, coma, and seizures. Dilated pupils and tachycardia are common. Toxicity may be seen with serum levels over 20 mg/L (85 mcmol/L), although severe poisoning is usually associated with concentrations greater than 30–40 mg/L (127–169 mcmol/L). Because of erratic and slow absorption, intoxication may progress over several hours to days.
Valproic acid intoxication produces a unique syndrome consisting of hypernatremia (from the sodium component of the salt), metabolic acidosis, hypocalcemia, elevated serum ammonia, and mild liver aminotransferase elevation. Hypoglycemia may occur as a result of hepatic metabolic dysfunction. Coma with small pupils may be seen and can mimic opioid poisoning. Encephalopathy and cerebral edema can occur.
Gabapentin, levetiracetam, lacosamide, vigabatrin, and zonisamide generally cause somnolence, confusion, and dizziness; there is one case report of hypotension and bradycardia after a large overdose of levetiracetam. Felbamate can cause crystalluria and kidney injury after overdose and may cause idiosyncratic aplastic anemia with therapeutic use. Lamotrigine, topiramate, and tiagabine have been reported to cause seizures after overdose; lamotrigine has sodium channel–blocking properties and may cause QRS prolongation and heart block.
A. Emergency and Supportive Measures
For recent ingestions, give activated charcoal orally or by gastric tube. For large ingestions of carbamazepine or valproic acid—especially of sustained-release formulations—consider whole bowel irrigation.
B. Specific Treatment
There are no specific antidotes. Carnitine may be useful in patients with valproic acid–induced hyperammonemia. Consider hemodialysis for massive intoxication with valproic acid or carbamazepine (eg, carbamazepine levels greater than 60 mg/L [254 mcmol/L] or valproic acid levels greater than 800 mg/L [5544 mcmol/L]).
S. Antiepileptic overdose. Indian J Crit Care Med. 2019;23(Suppl 4):S290.
et al. Managing valproic acid toxicity-related hyperammonaemia: an unpredicted course. BMJ Case Rep. 2021;14:e241547.
et al. Correlation of elevated lamotrigine and levetiracetam serum/plasma levels with toxicity: a long-term retrospective review at an academic medical center. Toxicol Rep. 2021;8:1592.